Washington, 2012

High Wind in Washington, February 21 to 22, 2012

February 21 to 22, 2012 · NWS PDT · 4 events in 4 counties and zones

A warm front and strong jet stream produced widespread high winds and damage. Peak wind speeds reported in miles per hour included Goldendale East Raws (69), 17 miles north northwest of West Richland (63), 10 miles north northwest of Richland (60), 4 miles west southwest of College Place (58), 3 miles north northeast of Waitsburg (59), 5 miles west of College Place (58), Yakima airport (59), 4…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A warm front and strong jet stream produced widespread high winds and damage. Peak wind speeds reported in miles per hour included Goldendale East Raws (69), 17 miles north northwest of West Richland (63), 10 miles north northwest of Richland (60), 4 miles west southwest of College Place (58), 3 miles north northeast of Waitsburg (59), 5 miles west of College Place (58), Yakima airport (59), 4 miles northwest of West Richland (59), and 3 miles east northeast of Goldendale (65). Damage reports included trees and power lines down in Yakima, Tieton, near College Place, and Walla Walla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 21, 9:40 AM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 21, 9:40 AM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
940 AM PST TUE FEB 21 2012

.UPDATE...SATELLITE IMAGERY SHOWS A BROAD RIDGE REMAINING OVER THE
AREA THIS MORNING. AN IMPRESSIVE SWATH OF MOISTURE IS STREAMING OVER
THE TOP OF THE RIDGE INTO THE AREA AND WILL CONTINUE TO DO SO TODAY.
RADAR SHOWS ONE BAND OF PRECIPITATION OVER THE BLUE MOUNTAINS AND
WALLOWA COUNTY AT THIS TIME. IT WILL MOVE AND OUT OF THE AREA THIS
AFTERNOON. ANOTHER BAND IS ENTERING THE CASCADES AND OBSERVATIONS
SHOW ONE TO TWO TENTHS OF AN INCH PER HOUR ON THE WEST SLOPES OF THE
CASCADES. EXPECT THAT SIMILAR AMOUNTS WILL BE POSSIBLE ALONG THE
CREST THOUGH AWAY FROM THE CREST AMOUNTS WILL DROP OFF. THE LOWER
ELEVATIONS WILL SEE A SIGNIFICANT RAIN SHADOW TODAY BUT A SLIGHT
CHANCE OF RAIN IN THE COLUMBIA BASIN LOOKS WARRANTED. ELSEWHERE MUCH
OF THE AREA WILL HAVE A CHANCE OF RAIN WITH RAIN LIKELY AGAIN IN THE
MOUNTAINS WHEN THE NEXT BATCH OF RAIN ARRIVES. TEMPERATURES ARE ON
THE WARM SIDE WITH MOST LOCATIONS IN THE 40S AND LOWER 50S. IN THE
BLUE MOUNTAINS EASTWARD, TEMPERATURES ARE IN THE 30S BUT SHOULD RISE
INTO THE 40S THIS AFTERNOON. HEAVY CLOUD COVER WILL KEEP
TEMPERATURES FROM RISING MORE THAN ANOTHER 5 OR SO DEGREES TODAY BUT
HAVE RAISED TEMPERATURES IN NUMEROUS LOCATIONS AS THEY WERE ALREADY
AT OR NEAR FORECAST HIGHS. MODELS CONTINUE TO SHOW A POWERFUL 170
KNOT JET APPROACHING THE AREA AND WINDS ARE BEGINNING TO INCREASE IN
PLACES. HAVE MADE A FEW WIND ADJUSTMENTS TODAY, MOSTLY UPWARD. BY
THIS AFTERNOON MUCH OF THE AREA WILL HAVE 15 TO 25 MPH WINDS.
CURRENT WIND WARNINGS AND ADVISORIES LOOK GOOD. WILL BE EXAMINING
WHETHER THE YAKIMA VALLEY SHOULD BE RAISED TO A HIGH WIND WARNING TO
MATCH SURROUNDING ZONES. FORECAST UPDATE ALREADY OUT. PERRY

&&

.AVIATION...18Z TAFS...PERIODS OF LIGHT RAIN SHOWERS CAN BE EXPECTED
IN ALL THE TAF SITES FOR THE NEXT 24 HOURS.  ALTHOUGH VFR CONDITIONS
WILL PREVAIL THROUGH THE PERIOD...CIGS/VSBYS MAY BRIEFLY LOWER TO
MVFR.  THE MAIN AVIATION CONCERN WILL BE WINDS.  HIGH WIND WARNINGS
AND ADVISORIES HAVE BEEN POSTED BEGINNING 10 PM TONIGHT THROUGH
WEDNESDAY.  EACH OF THE TAF SITES MAY SEE WINDS IN THE 45-55 KNOT
RANGE LATE TONIGHT AND WEDNESDAY MORNING.  THESE ARE THE TYPE OF
WIND GUSTS THAT DEVELOP SUDDENLY. WILL CLOSELY ANALYZE MODELS TO
DETERMINE IF WIND SPEEDS NEED TO BE INCREASED IN THE 00Z TAF
PACKAGE.  85

&&

.PREV DISCUSSION... /ISSUED 330 AM PST TUE FEB 21 2012/

SHORT TERM...TODAY THROUGH THURSDAY...A BROAD UPPER RIDGE WILL
PERSIST OVER THE REGION. A STRONG WEST TO NORTHWEST FLOW OVER THE
TOP OF THIS RIDGE WILL BRING ABUNDANT AMOUNTS OF MOISTURE AND
PRECIPITATION OVER THE NEXT FEW DAYS...MAINLY RAIN. SNOW LEVELS ARE
EXPECTED TO RISE TO VERY HIGH LEVELS FOR THIS TIME OF YEAR...I.E.
STILL WINTER. ONE OF THE MAIN CONCERNS IN THE SHORT TERM WILL BE THE
AMOUNTS OF PRECIPITATION...ESPECIALLY OVER THE CASCADE EAST SLOPES.
THE AMOUNT OF RAINFALL COMBINED WITH SIGNIFICANT SNOW MELT OVER THE
CASCADES WILL LIKELY CAUSE SIGNIFICANT RISES OF WATER LEVELS ON THE
RIVERS JUST OVER AND ALONG THE CASCADE EAST SLOPES...ESPECIALLY THE
NACHES AND YAKIMA RIVERS. FLOODING IS NOT EXPECTED YET, BUT THERE IS
A POSSIBILITY THAT THERE WILL BE SOME FLOODING LATER TOWARD THE
MIDDLE OF THE WEEK.

THE NEXT CONCERN FOR THE SHORT TERM WILL BE INCREASING WINDS DUE TO
STRONG SURFACE PRESSURES INCREASING ALONG AND TO THE LEE OF MOUNTAIN
RANGES...AGAIN ESPECIALLY THE NORTH-SOUTH ORIENTED CASCADES SINCE
THE LOWER LEVEL FLOW WILL BE OUT OF THE WEST TO SOUTHWEST...BUT ALSO
THE SIMCOE HIGH LANDS AND SOME OF THE EASTERN AND NORTHEAST
MOUNTAINS TOO. WIND SPEEDS OVER THE CASCADE EAST SLOPES OF SOUTHERN
AND CENTRAL WASHINGTON...AS WELL AS THE KITTITAS VALLEY...LOWER
COLUMBIA BASIN...THE EASTERN COLUMBIA RIVER GORGE...BOTH THE
NORTHERN AND SOUTHERN BLUE MOUNTAIN FOOTHILLS...AND THE SIMCOE
HIGHLANDS WILL ALL HAVE HIGH WIND WARNINGS IN EFFECT BEGINNING THIS
AT 06Z AND POSSIBLY SOONER. IN NORTH CENTRAL OREGON...WALLOWA
COUNTY...THE YAKIMA VALLEY AND THE OREGON CASCADE EAST SLOPES WILL
LIKELY HAVE WIND SPEEDS IN THE WIND ADVISORY CRITERIA AND THERE WILL
BE WIND ADVISORIES IN THOSE LOCATIONS BEGINNING AT 06Z TONIGHT AS
WELL. TEMPERATURES WILL BE QUITE MILD THROUGHOUT THE SHORT TERM
PERIOD DUE TO GOOD MIXING...DOWN SLOPE WINDS AND ALSO INCREASING
SNOW/FREEZING LEVELS. THE BROAD UPPER RIDGE WILL FLATTEN OUT BY
WEDNESDAY WITH A STRONG JET STREAM DEVELOPING OVER THE REGION. THE
STRONG WINDS ALOFT MAY ALSO BE TRANSPORTED TO THE SURFACE AS IT
INTERACTS WITH A DEVELOPING MOUNTAIN WAVE EAST OF THE CASCADES AND
NORTH OF THE EAST-WEST MOUNTAIN RANGES SUCH AS THE BLUES...SIMCOE
HIGHLANDS AND STRAWBERRY MOUNTAINS DUE TO DYNAMIC DOWNWARD FORCING.
THE WINDS WILL BEGIN TO DECREASE BY LATE WEDNESDAY EVENING. 88

LONG TERM...THURSDAY THROUGH TUESDAY...HIGH PRESSURE OFFSHORE WILL
KEEP THE AREA MOSTLY DRY ON THURSDAY AND THURSDAY NIGHT ALTHOUGH
LIGHT SNOW SHOWERS MAY PERSIST OVER THE MOUNTAINS. ON FRIDAY A WARM
FRONT WILL BRING RAIN AND MOUNTAIN SNOW TO THE AREA. BREEZY WINDS
WILL DEVELOP OVERNIGHT AS THE TROUGH MOVES INLAND AND SNOW LEVELS
WILL DROP TO AROUND 2000 FEET ON SATURDAY. THE MODELS DIFFER GREATLY
BEGINNING SUNDAY CAUSING A LOW CONFIDENCE FORECAST. HAVE THEREFORE
KEPT A CHANCE OF SHOWERS IN THE MOUNTAINS WITH LESSER CHANCES
ELSEWHERE SUNDAY THROUGH TUESDAY. TEMPERATURES SHOULD BE SLIGHTLY
BELOW SEASONAL NORMALS WITH DAYTIME HIGHS IN THE 40S.  TRIMARCO

AVIATION...12Z TAFS...SHOWERS OVER KALW AND KPDT THIS MORNING WILL
MOVE OUT OF THE AREA BY 21/15Z. HOWEVER...ANOTHER ROUND OF SHOWERS
MAY MOVE IN LATER TODAY. CEILINGS WILL GENERALLY BE 3000-7000 FT
ALTHOUGH THEY CURRENTLY ARE ONLY 2000 FT AT KDLS. OTHERWISE VFR
CONDITIONS ARE EXPECTED BUT MAY LOWER IN PASSING SHOWERS. SOUTHWEST
WINDS WILL INCREASE TO 15-30 KTS.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  43  50  33 /  40  20  20  30
ALW  55  45  51  37 /  40  20  20  30
PSC  56  45  54  34 /  20  10  10  10
YKM  51  37  48  28 /  20  10  10  10
HRI  57  44  53  33 /  30  10  10  10
ELN  50  37  45  28 /  20  20  20  20
RDM  54  38  50  24 /  20  10  10  10
LGD  45  42  46  31 /  60  40  40  30
GCD  48  39  48  29 /  60  20  20  30
DLS  57  44  48  34 /  40  40  40  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST WEDNESDAY
     ORZ042-050-509.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 PM PST WEDNESDAY
     ORZ041-044-507-508.

WA...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 PM PST WEDNESDAY
     WAZ024-028-029.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 PM PST WEDNESDAY
     WAZ027.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 PM PST WEDNESDAY
     WAZ026-520-521.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : YELLOW
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/82/76
Hazardous weather outlook, Feb 21, 6:15 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 AM PST TUE FEB 21 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
615 AM PST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, EAST SLOPES OF THE
     OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

NUMEROUS HIGH WIND WARNINGS AND/OR WIND ADVISORIES ARE IN EFFECT
FROM THIS EVENING THROUGH WEDNESDAY EVENING ACROSS THE FORECAST
AREA. EXPECT WIND SPEEDS IN THE WARNING AREAS TO RANGE FROM 30 TO 45
MPH WITH GUSTS 60 TO 65 MPH. IN THE ADVISORY AREAS WIND SPEEDS WILL
RANGE FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH. PLEASE REFER TO THE
NWS HAZARD PRODUCT PDXNPWPDT (NON-PRECIPITATION WARNING) FOR MORE
DETAILS. IN THE AREAS NOT LISTED ABOVE IT WILL BECOME BREEZY TO
WINDY TODAY AND TONIGHT WITH SCATTERED RAIN AND HIGHER MOUNTAIN SNOW
SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WIND WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, EAST SLOPES OF THE
     OREGON CASCADES, LOWER COLUMBIA BASIN OF OREGON, WALLOWA
     COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

THE HIGH WIND WARNINGS AND WIND ADVISORIES WILL REMAIN IN EFFECT
THROUGH 11 PM WEDNESDAY EVENING IN THE AREAS LISTED ABOVE. THERE
WILL BE DIMINISHING WINDS AND THE PRECIPITATION WILL BE DECREASING
AS WELL. AN UNSETTLED WEATHER PATTERN WILL THEN PERSIST THROUGH THE
COMING WEEK AND THROUGH THE WEEKEND INTO EARLY NEXT WEEK WITH LOWER
ELEVATION RAIN SHOWERS AND MOUNTAINS SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Yakima Valley

When
February 21, 2:30 PM PST to February 22, 10:53 AM PST
Where
Yakima Valley forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

High Wind, Simcoe Highlands

When
February 22, 4:09 AM PST to 1:00 PM PST
Where
Simcoe Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

High Wind, Lower Columbia Basin

When
February 22, 6:15 AM PST to 2:15 PM PST
Where
Lower Columbia Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

High Wind, Blue Mountain Foothills

When
February 22, 9:01 AM PST to 3:35 PM PST
Where
Blue Mountain Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359760, 359758, 359759, 359761.